You may not be aware that there are risks associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.
Many popular pain medicines, including store-bought brands, pose risks to your hearing that you’ll want to consider when taking them. Amazingly, younger men may be at greater risk.
Pain Relievers And Hearing Loss – What The Studies Say
Esteemed universities, such as Vanderbilt, Harvard, and Brigham Young, conducted a comprehensive 30 year study. The researchers asked 27,000 individuals between the ages of 40 and 74, to fill out a biennial survey that included numerous lifestyle and health questions.
Researchers were not certain what to expect because the survey was very diverse. After analyzing the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.
They also faced a more surprising conclusion. Men who are 50 or under who routinely use acetaminophen were nearly twice as likely to have loss of hearing. The chance of getting hearing loss is 50/50 for people who take aspirin regularly. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was revealed was that high doses used occasionally were not as harmful for your hearing as low doses taken regularly.
It’s significant to note this correlation, but it doesn’t definitively demonstrate whether the pain relievers actually were the cause of the hearing loss. More research is required to prove causation. But these discoveries are compelling enough that we should rethink how we’re utilizing pain relievers.
Current Theories About The Connection Between Hearing Loss And Pain Relievers
Scientists have numerous possible theories as to why pain relievers might cause hearing impairment.
Your nerves convey the experience of pain to your brain. Over-the-counter pain relievers work by reducing the flow of blood to particular nerves. This impedes nerve signals that normally communicate with the brain, so you feel a reduced pain level.
There may also be a decrease of blood flow to the inner ear according to researchers. This blood provides vital oxygen and nutrients. When the flow is reduced for prolonged periods of time, cells end up malnourished and die.
Acetaminophen, which showed the most significant link, might also reduce the generation of a specific protein that helps shield the inner ear from loud noises.
What You Can do?
The most remarkable revelation was that men younger than 50 were the most likely to be impacted. This is a solemn reminder that hearing impairment can occur at any age. But as you age, if you take the right steps you will have a better chance of maintaining your hearing.
While it’s significant to note that taking these pain relievers can have some unfavorable consequences, that doesn’t mean you need to completely stop using them. Use pain medication only when you really need to and when dealing with prescription medication, only as prescribed.
Try to find other pain relief solutions, including gentle exercise. You should also minimize the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Decreased pain and improved blood flow have been shown to come from these methods.
Lastly, is an appointment to see us each year to have your hearing examined. Don’t forget, you’re never too young to get your hearing tested. If you’re under 50, now is the time to start talking to us about preventing further hearing loss.